Advertisement

Local man warns others after son is hospitalized after taking supplement

(KOTA)
Published: Oct. 25, 2019 at 2:38 PM AKDT
Email this link
Share on Pinterest
Share on LinkedIn

A local father is warning others after his son ended up unresponsive in the emergency room for hours. He thinks a substance purchased at a local vape and smoke shop could be to blame.

Kelly Pinnell describes his son as a perfectly healthy 20-year-old, and a straight-A student at UAA. Tuesday evening, a seemingly harmless and legal purchase took a turn for the worse.

"I went up and checked on him and found him unresponsive, found his pupils dilated," said Pinnell. "He was having trouble breathing. When we were able to set him up, he immediately started vomiting-- violently vomiting."

At first, it was difficult for doctors to pinpoint the cause of his son's reaction. Pinnell says his son was struggling with anxiety, and he later learned his son had purchased a substance from a local vape and smoke shop to ease the stress.

The supplement is called Phenibut. It's described as a nervous system depressant with stimulant effects, said to treat anxiety or insomnia. It's for sale online and in stores, but is not regulated by the FDA.

"He took it, and there he is laying in bed, and you don't know whether he's going to live or die," said Pinnell. "We had to keep waking him up because he would fall asleep and he would stop breathing."

WebMD's information page about the Phenibut supplement says large doses can cause trouble breathing and unconsciousness. Pinnell says finding out his son had taken the supplement, led him and doctors to believe it may have contributed to his son's ailments.

As Dr. Frank McGeorge told NBC News, these substances are not subject to the same rigorous testing that prescription drugs are, which can lead to misleading claims and potential health risks.

"The standard that supplement manufacturers are held to is very, very low," said McGeorge. "This is not a medication in the way that you might buy something from an actual pharmacy behind the counter. The point being, this is a buyer beware situation. If you buy supplements, if you take them, you are taking the risk."

In fact, earlier this year, the FDA

to companies whose products are marketed as dietary supplements and labeled to contain Phenibut. Thankfully for Pinnell, after three long days in the hospital, his son's condition improved.

Now he's now using it to spread a message.

"Go in your kid's room and look around. Your kid might not know what he's got. Like my son. He didn't know," said Pinnell. "At the end of the day, he just wanted to calm down a little."

He hopes his son's story will prevent others from potentially going through the same heart-wrenching experience.

"I have one son you know, that's my only child, and you watch them grow up and you do everything you can to educate them on the dangers in this world, and then this happens," said Pinnell.

The FDA is trying to be more aggressive about getting harmful drugs and supplements off the market. Consumers are encouraged to report any serious reactions they suffer through the FDA website. There, you can also find a list of identified tainted products.

Copyright 2019 KTUU. All rights reserved. NBC contributed to this report.

Latest News

Latest News